Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 47, NWS Honolulu, HI

June 27, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jun 27, 2013, 6:51 PM HST for Hawaii County, Hawaii. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Jun 27, 2013, 6:51 PM HST (04:51 UTC)
Expired
Jun 29, 2013, 3:32 PM HST
In force
45 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WWHW70 PHFO 280451
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
651 PM HST THU JUN 27 2013

...STRONG WINDS OVER BIG ISLAND SUMMITS...

.WINDS BLOWING AROUND A LOW IN THE MIDDLE ATMOSPHERE ABOVE THE
STATE HAVE REACHED SPEEDS THAT MAY BE HAZARDOUS OVER HIGHER
ELEVATIONS OF THE BIG ISLAND. SPEEDS LIKELY WILL CONTINUE TO
INCREASE TONIGHT...BEFORE DIMINISHING GRADUALLY ON FRIDAY.

HIZ028-281800-
/O.NEW.PHFO.WI.Y.0047.130628T0451Z-130629T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
651 PM HST THU JUN 27 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. 

* WINDS...EAST 30 TO 40 MPH WITH LOCALIZED GUSTS OVER 50 MPH...
  ESPECIALLY OVER RIDGES AND OUTCROPS.

* TIMING...TONIGHT THROUGH FRIDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. PLEASE DRIVE CAREFULLY.

&&

$$
4 follow-up statements
875 
WWHW70 PHFO 281330
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST FRI JUN 28 2013

...STRONG WINDS OVER BIG ISLAND SUMMITS...

.WINDS BLOWING AROUND A LOW IN THE MIDDLE ATMOSPHERE ABOVE THE
STATE CONTINUED TO PRODUCE SPEEDS THAT MAY BE HAZARDOUS OVER
HIGHER ELEVATIONS OF THE BIG ISLAND. WIND SPEEDS LIKELY WILL
DIMINISH GRADUALLY BY THIS AFTERNOON.

HIZ028-290230-
/O.CON.PHFO.WI.Y.0047.000000T0000Z-130629T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
330 AM HST FRI JUN 28 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...EAST 30 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH-PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. PLEASE DRIVE
CAREFULLY.

&&

$$
290 
WWHW70 PHFO 290229 AAA
NPWHFO

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
429 PM HST FRI JUN 28 2013

...STRONG WINDS OVER BIG ISLAND SUMMITS...

.AN UPPER LEVEL LOW WEST OF THE BIG ISLAND WILL CONTINUE TO
PRODUCE SPEEDS THAT MAY BE HAZARDOUS OVER HIGHER ELEVATIONS OF THE
BIG ISLAND. WIND SPEEDS LIKELY WILL DIMINISH OVERNIGHT. 

HIZ028-291530-
/O.EXT.PHFO.WI.Y.0047.000000T0000Z-130629T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
429 PM HST FRI JUN 28 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST SATURDAY. 

* WINDS...SOUTHEAST 30 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.

* TIMING...THROUGH TONIGHT.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH-PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. PLEASE DRIVE
CAREFULLY.

&&

$$
933 
WWHW70 PHFO 291315
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
315 AM HST SAT JUN 29 2013

...STRONG WINDS OVER BIG ISLAND SUMMITS...

.STRONG AND GUSTY WINDS CONTINUED OVER THE BIG ISLAND SUMMITS THIS
EARLY SATURDAY MORNING. DO EXPECT THE WINDS TO DIMINISH SLOWLY AS
THE DAY PROGRESSES.

HIZ028-300215-
/O.EXT.PHFO.WI.Y.0047.000000T0000Z-130630T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
315 AM HST SAT JUN 29 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...SOUTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 45 MPH.

* TIMING...THROUGH TODAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH-PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH...ARE EXPECTED. PLEASE DRIVE CAREFULLY.

&&

$$
006 
WWHW70 PHFO 300132
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST SAT JUN 29 2013

...WIND ADVISORY CANCELLED FOR THE BIG ISLAND SUMMITS...

.SURFACE OBSERVATIONS INDICATED THAT WINDS HAVE DROPPED BELOW
ADVISORY LEVELS..

HIZ028-300245-
/O.CAN.PHFO.WI.Y.0047.000000T0000Z-130630T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
332 PM HST SAT JUN 29 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DROPPED BELOW ADVISORY LEVELS.

$$
BURKE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jun 27, 3:45 PM HST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 27, 3:45 PM HST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
345 PM HST THU JUN 27 2013

.SYNOPSIS...
MODERATE TRADE WINDS WILL CONTINUE THROUGH THE FORECAST PERIOD.
AN UPPER LOW WILL TRACK JUST SOUTH OF THE SMALLER ISLANDS FRIDAY
AND OVER KAUAI FRIDAY NIGHT WHICH WILL BRING A SLIGHT CHANCE FOR
THUNDERSTORMS ACROSS KAUAI OVERNIGHT AND INTO SATURDAY. THE LOW
MOVES AWAY SATURDAY NIGHT AND A DRIER REGIME WILL TAKE OVER
THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...
MODERATE TRADE WINDS DRIVEN BY HIGH PRESSURE CENTERED FAR TO THE
NORTHWEST WILL CONTINUE THROUGH THE FORECAST PERIOD. RAIN THAT
DOES OCCUR WILL FOCUS MORE SO ON THE TYPICAL WINDWARD AND MAUKA
AREAS.

WATER VAPOR IMAGERY SHOWS AN UPPER LEVEL LOW SLIDING JUST WEST OF
THE BIG ISLAND LATE THIS AFTERNOON. THIS FEATURE IS EXPECTED TO
TRACK NORTHWEST JUST SOUTH OF THE ISLAND CHAIN ON FRIDAY AND THEN
OVER KAUAI FRIDAY NIGHT. THE ASSOCIATED COLD POOL ALOFT WILL
PROVIDE UNSTABLE ATMOSPHERIC CONDITIONS NEAR / OVER ISLANDS
TOMORROW.

A FEW CONVECTIVE CELLS ARE CURRENTLY JUST POPPING UP OVER THE
LEEWARD BIG ISLAND INTERIOR AND IN THE PLUME JUST OFF THE KONA
COAST. THE LIMITING FACTOR TODAY WAS LIKELY THE MIDLEVEL CAP WHICH
PREVENTED MOST OF THE VERTICAL CLOUD GROWTH THIS AFTERNOON. ELSEWHERE...
VISIBLE SATELLITE SHOWS SCATTERED CUMULUS CLOUDS TRACKING TOWARDS
THE WINDWARD SLOPES OF OAHU...MOLOKAI AND MAUI. THE SMALLER
ISLANDS DID SEE A BIT OF CLOUD COVER TODAY...BUT ONLY ISOLATED
WINDWARD SHOWERS.

FOR TONIGHT...EXPECTING ANY SHOWERS THAT DEVELOP LATE THIS
AFTERNOON ON THE BIG ISLAND TO DIMINISH AFTER SUNSET. THE UPPER
LOW LOOKS TO BE SEPARATED FOR THE TIME BEING BY THE MIDLEVEL
INVERSION...SO THE EVENING SHOULD REMAIN MOSTLY DRY. CLOUDS AND
SHOWERS SHOULD FILL IN OVERNIGHT ACROSS THE WINDWARD SMALLER
ISLANDS...BUT WILL REMAIN LIGHT. LOOK FOR THIS PATTERN TO CONTINUE
THROUGH THE DAY FRIDAY WITH MORE OF THE FOCUS ON KAUAI AND OAHU.
HAVE TAKEN HEAVY SHOWERS OUT OF THE FORECAST FOR THE BIG ISLAND ON
FRIDAY.

MODELS SHOW THE MIDLEVEL CAP ERODING AWAY FRIDAY NIGHT AND
SATURDAY AS THE LOW BEGINS TO LIFT OVER KAUAI...WITH 700 MB
TEMPERATURES AT AROUND +6 DEGREES CELSIUS. FURTHER ALOFT...500 MB
ARE EXPECTED TO BE AROUND -12 CELSIUS WITH DECENT DYNAMIC FORCING.
LOW LEVEL MOISTURE FROM THE EAST BEGINS TO NOSE IN ACROSS KAUAI
AND OAHU AT ABOUT THE SAME TIME. THEREFORE...A SLIGHT CHANCE FOR
THUNDERSTORMS IS FORECAST FOR KAUAI AND SURROUNDING WATERS DURING
THE FRIDAY OVERNIGHT AND THROUGH THE DAY SATURDAY.

SATURDAY NIGHT THROUGH MONDAY NIGHT...THE LOW AND THE MOISTURE WILL MOVE
NORTHWEST OF THE STATE AND WE WILL BE UNDER A DRIER TRADE WIND REGIME
DURING THIS PERIOD. LONG RANGE MODELS PICK UP ON ANOTHER BATCH OF
MOISTURE COMING IN WITH THE NORTHEAST TRADES ON TUESDAY INTO
THURSDAY. WINDWARD AND MAUKA SHOWERS WILL SHOULD INCREASE IF THIS
SCENARIO PLAYS OUT.

&&

.AVIATION...
VFR CONDITIONS CONTINUE AT ALL TAF SITES AND THESE CONDITIONS ARE
EXPECTED TO CONTINUE THROUGH TONIGHT. THERE WILL BE SOME LOCAL MVFR
OVER WINDWARD SLOPES THROUGH TONIGHT IN LOW CLOUDS AND SHRA. THERE WILL
ALSO BE SOME LOCAL MVFR OVER PORTIONS OF THE BIG ISLAND SLOPES
THROUGH THIS EVENING AS AN UPPER LOW OVER THE BIG ISLAND ALLOWS FOR
HIGHER CLOUD TOPS.

&&

.MARINE...
FORERUNNERS OF THE MODERATE SOUTH SWELL HAS ARRIVED THIS
AFTERNOON WHICH WILL CONTINUE TO BUILD TONIGHT. EXPECTING SURF
HEIGHTS FOR SOUTH FACING SHORES TO BE JUST BELOW HIGH SURF ADVISORY
LEVELS. THE SOUTH SWELL WILL DECREASE THIS WEEKEND. A SMALLER
SOUTH SWELL IS EXPECTED TO FILL IN MONDAY NIGHT AND TUESDAY. SMALL
SURF ON THE NORTH FACING SHORES IS EXPECTED TO DECREASE TONIGHT.

SMALL CRAFT ADVISORY HAS BEEN DROPPED AND ARE NOT EXPECTING WINDS
TO COME BACK UP IN THE FORECAST PERIOD. LIKEWISE...TRADE SWELL
ALONG WINDWARD SIDES WILL REMAIN MINIMAL THROUGH THE FORECAST
PERIOD.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...BURKE

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.